The Nash problem and its solution: a survey

Camille Plénat and Mark Spivakovsky

Journal of Singularities
volume 13 (2015), 229-244

Received 5 February 2013. Received in revised form 16 July 2014.

DOI: 10.5427/jsing.2015.13m

Add a reference to this article to your citeulike library.


The goal of this survey is to give a historical overview of the Nash Problem of arcs in arbitrary dimension, as well as its solution. This problem was stated by J. Nash around 1963 and has been an important subject of research in singularity theory. In dimension two the problem has been solved affirmatively by J. Fernández de Bobadilla and M. Pe Pereira in 2011. In 2002 S. Ishii and J. Kollár gave a counterexample in dimension four and higher, and in May 2012 T. de Fernex settled (negatively) the last remaining case - that of dimension three. After some history, we give an outline of the solution of the Nash problem for surfaces by Fernández de Bobadilla and Pe Pereira. We end this survey with the latest series of counterexamples, as well as the Revised Nash problem, both due to J. Johnson and J. Kollár.


Space of arcs, Nash map, Nash problem

Mathematical Subject Classification:

14B05, 32S25, 32S45

Author(s) information:

Camille Plénat Mark Spivakovsky
Institut de Mathématiques Institut de Mathématiques
de Marseille (I2M, UMR 7373) de Toulouse (IMT, UMR 5219)
Université d'Aix Marseille, France Université Paul Sabatier, France
email: email: